Utah, 2008Heavy Snow in Utah, December 15 to 16, 2008
December 15 to 16, 2008 · NWS SLC · 3 events in 3 counties and zones
A cold and wet storm system brought widespread snowfall to basically the entire state of Utah, with the most significant accumulations occurring in southern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and wet storm system brought widespread snowfall to basically the entire state of Utah, with the most significant accumulations occurring in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 14, 10:24 PM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Dec 14, 10:24 PM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 PM MST SUN DEC 14 2008
.SYNOPSIS...A BROAD COLD UPPER TROUGH WILL REMAIN OVER THE
WESTERN STATES THROUGH THE COMING WEEK. A SERIES OF WEATHER
DISTURBANCES MOVING THROUGH THE UPPER TROUGH DURING THE FIRST
PART OF THE WEEK WILL IMPACT MAINLY SOUTHERN UTAH.
&&
.DISCUSSION...OUR FORECAST AREA IS IN BETWEEN SHORT WAVES THIS EVE
WITH A FEW ROGUE SNOW FLURRIES REMAINING OVER THE NORTH. THE NEXT
WAVE TO ROTATE THROUGH THE LARGE TROF OVER THE WESTERN US IS
CURRENTLY SPREADING RAIN INTO SOUTHERN AND CENTRAL CA AND WILL
SPREAD WARM FRONTAL SNOW INTO SRN UT SHORTLY AFTER SUNRISE MON.
THIS IS FORECAST TO INCREASE OVER THE SOUTH AND WORK NORTH DURING
THE DAY. PRECIP SHOULD BE FAIRLY WIDESPREAD ACROSS THE AREA MON
NIGHT THRU TUE THEN SHIFT BACK SOUTH ON WED.
AREAS OF CONCERN ARE PRIMARILY THE SOUTHERN ZONES MON WHERE TEMPS
ARE COLD ENOUGH FOR SNOW AT ST GEORGE. THE NAM IS STILL INDICATING
A COLDER SOLUTION THAN THE GFS AND THAT PRECIP WILL STAY AS SNOW
ALL DAY INSTEAD OF CHANGING OVER TO RAIN IN THE AFTERNOON. IF THE
NAM IS CORRECT THEN SNOW AMOUNTS FORECAST ARE QUITE UNDERDONE.
EITHER WAY...THERE WILL LIKELY BE ACCUMULATING SNOW ON ROADWAYS IN
THAT AREA AT LEAST THROUGH THE MORNING AND THE WINTER STORM
WARNING APPEARS JUSTIFIED.
ANOTHER AREA OF CONCERN IS THE NORTHWEST DESERT WHERE LIGHT SNOW
COULD ALSO DEVELOP EARLY TOMORROW IMPACTING TRAVEL ON I-80. SNOW
COULD ALSO HAVE AN IMPACT IN THE EASTERN VALLEYS IN THE AFTERNOON
AND EVENING WHERE A LOW LEVEL EASTERLY COMPONENT WILL BRING SOME
OROGRAPHIC SUPPORT.
THE WASATCH FRONT AND FAR NRN ZONES WILL LIKELY NOT SEE MUCH UNTIL
TUE WHEN THE SURFACE TROF PASSES AND LOW LEVEL FLOW SWITCHES TO
WESTERLY.
CURRENT PACKAGE OK FOR TONIGHT AND CURRENT HIGHLIGHTS LOOK GOOD.
NEXT SHIFT WILL BE ABLE TO EVALUATE NEED FOR ANY ADDITIONAL
ADVISORIES AS MOST PRECIP WILL NOT START UNTIL AFTER 12Z.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE NIGHT
AT THE SLC TERMINAL. SOUTHERLY WINDS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...WITH AN INCREASE IN STRENGTH AFTER 12Z. CEILINGS
ARE EXPECTED TO REMAIN ABOVE 7000 FEET AGL THROUGH 18-20Z AS ANOTHER
DISTURBANCE MOVES ACROSS THE REGION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 5 AM MONDAY TO 10 AM TUESDAY FOR
UTZ019-UTZ020-UTZ518.
WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 10 AM TUESDAY FOR
UTZ016-UTZ021.
WY...NONE.
&&
WILENSKY/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Dec 14, 4:56 PM MST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MST SUN DEC 14 2008
UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
456 PM MST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ISOLATED SNOW SHOWERS ARE EXPECTED AT TIMES TONIGHT ACROSS
CENTRAL AND NORTHERN PORTIONS OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT PACIFIC WEATHER SYSTEM WILL BRING LOCALLY HEAVY SNOW TO
PRIMARILY SOUTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING.
THE SNOW WILL CHANGE OVER TO RAIN AT THE LOWEST ELEVATIONS OF THE
SOUTH AROUND MIDDAY MONDAY BUT PRECIPITATION...SOME OF IT
HEAVY...WILL CONTINUE THROUGH MONDAY NIGHT BEFORE TAPERING OFF.
THIS SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATION ACROSS
PORTIONS OF SOUTHERN UTAH.
THIS SNOW WILL SPREAD INTO CENTRAL AND NORTHERN PORTIONS OF THE
OUTLOOK AREA MONDAY AFTERNOON AND WILL CONTINUE OVER THESE AREAS
THROUGH TUESDAY. MOST OF THESE CENTRAL AND NORTHERN LOCATIONS
WILL RECEIVE ONLY LIGHT ACCUMULATION BUT SOME AREAS COULD RECEIVE
SIGNIFICANT AMOUNTS.
THIS COLD AND UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING
SNOW TO MUCH OF THE OUTLOOK AREA AT TIMES WEDNESDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Southern Mountains
- When
- December 15, 5:00 AM MST to December 16, 1:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
Kolob SNOTEL received 2.00 inches of liquid equivalent, or approximately 20 inches of new snow for the event. Long Valley Junction also received 1.40 liquid equivalent, much of which fell in a 12-hour period.
Heavy Snow, South Central Utah
- When
- December 15, 10:00 AM MST to December 16, 6:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- Trained Spotter
Mount Carmel Junction received a storm total of 12 inches of snow.
Heavy Snow, Utahs Dixie and Zion National Park
- When
- December 15, 10:30 AM MST to December 16, 2:30 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
New Harmony received a storm total of 22 inches of snow for the event, while Pintura received 13 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Winter Weather in Oklahoma, December 15 to 16, 20082 deaths · 19 injured · 5 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147067, 147064, 147063.